Case History: We report the case history of a 64-year-old woman who was admitted to hospital for evaluation of unsteadiness associated with postural hypotension. There was no history of headache, visual blurring, weight loss, diarrhoea or steroid treatment. She was taking high dose medroxyprogesterone acetate (MPA) 100 mg three times per day for 5 years following diagnosis of complex hyperplasia on endometrial biopsy for postmenopausal bleeding. Her past history included ischaemic heart disease, hypertension and irritable bowel syndrome. She did not have any autoimmune endocrine condition. She was obese, weighing 102.6 kg with a BMI of 43.8. Visual fields were normal to confrontation. She was not tanned and did not have pigmented palmar creases or scars. There were no features of cortisol excess. Serum sodium and potassium were normal. ACTH was 3.6 pmol/L (NR 212). Baseline pituitary function tests were normal (FSH 23.6 IU/L, LH 9.0 IU/L, TSH 1.47 miu/L, Prolactin 369 miu/L) and anti-adrenal antibodies were negative. Short synacthen test (SST) revealed a baseline cortisol of 45 nmol/l, rising to 246 nmol/l 30-minutes after the administration of 250 mcg Synacthen. Hydrocortisone 10, 5 and 5 mg was initiated. She discontinued MPA with the agreement of her gynaecologist following repeat biopsy which demonstrated regression of the endometrial changes. A repeat SST is planned whilst off hydrocortisone treatment.
Discussion: Medroxyprogesterone acetate affects the hypothalamo-pituitary-adrenal (HPA) axis leading to inhibition of ACTH release, resulting in adrenal insufficiency, and may also exert a weak glucocorticoid effect. These complications are under-recognised and are important for the prescribing physician to be aware of: prolonged treatment with MPA may cause secondary adrenal insufficiency; abrupt discontinuation may precipitate an adrenal crisis. Recovery of adrenal function may take over 6 months following discontinuation of MPA, therefore assessment of the HPA axis should be performed in all patients and supplemental hydrocortisone may be needed during and after discontinuation.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.